Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 14, 2020, 8:40 PM CDT for Jasper County, Marion County, Warren County, Iowa. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2020, 8:40 PM CDT (01:40 UTC)
- Expired
- Jul 14, 2020, 9:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Marion County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 46 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:45 PM CDT | TSTM WND DMG | Sandyville, IA | TREES DOWN ALONG HIGHWAY 92 NEAR MM 140. TIME ESTIMATED BY RADAR. |
| Jul 14, 8:58 PM CDT | TSTM WND DMG | 1 W Sandyville, IA | IOWA DOT REPORTED DOWNED TREES NEAR/JUST WEST OF SANDYVILLE ALONG HIGHWAY 92. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
468
WUUS53 KDMX 150140
SVRDMX
IAC099-125-181-150215-
/O.NEW.KDMX.SV.W.0129.200715T0140Z-200715T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
840 PM CDT Tue Jul 14 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Marion County in south central Iowa...
Southern Jasper County in central Iowa...
Northeastern Warren County in south central Iowa...
* Until 915 PM CDT.
* At 839 PM CDT, a severe thunderstorm was located near Indianola,
moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Indianola, Pella, Pleasantville, Lake Red Rock, Hartford, Ackworth,
Swan, Sandyville, Elk Rock State Park and Pella Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4141 9293 4131 9334 4134 9352 4142 9355
4150 9338 4149 9336 4150 9335 4148 9335
4148 9334 4149 9333 4152 9333 4155 9326
TIME...MOT...LOC 0139Z 260DEG 27KT 4140 9345
HAIL...1.50IN
WIND...60MPH
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:44 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 14, 6:44 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 644 PM CDT Tue Jul 14 2020 ...Updated 00z Aviation... .DISCUSSION.../Tonight through Tuesday/ Issued at 221 PM CDT Tue Jul 14 2020 Main challenge through the current forecast period is thunderstorm/rain potential through the next 24 hours, followed by temperatures this weekend as heat and humidity combine to produce uncomfortable conditions. At 19z a longwave trough was seen on GOES water vapor imagery encompassing the northern two-thirds of the conus. An embedded mid-level shortwave and accompanying speed max will provide kinematic support for ascent as it overspreads a cold front slowly nudging through portions of western Iowa. The atmosphere ahead of the front has become quite humid and unstable, although some weak capping still exists and has likely been aided by a departing zone of differential negative vorticity advection aloft. Soundings show the cap completely eroding by late afternoon or early evening, giving way to scattered to widespread convective initiation 1) along the frontal axis and/or 2) weak moisture convergence zone from southwest into central Iowa. Hi-res models today have struggled to pin down a favored initiation time, but latest satellite/mesoanalysis trends seem to favor the later guidance which could push initiation to after 22z. Effective layer shear around 30 kts and ample instability will support a window for strong to severe storms. Latest SPC SSCRAM output signals an elevated threat for strong wind gusts and a lower potential for large hail and tornadoes. Favorable lower/upper jet dynamics support shower and thunderstorm activity overnight into Wednesday morning, mainly near and south of the slowly sagging cold front. It is looking likely that a sizable portion of the forecast area will see needed rainfall, and may be heavy at times given PWATS around 2" and deep warm cloud depths. HREF LPMM has a widespread 1-3" of rain across much of central into south central Iowa. A few hi- res solutions have consistently shown a precip max of 3-5+", so would not be surprised to see some higher reports by Wednesday morning. Dry antecedent conditions and low streamflows give us a high capacity for rainfall at the moment, but flash flood concerns may arise should the heaviest rainfall amounts occur in metro areas. Rainfall chances begin to recede Wednesday afternoon and conditions dry out by the evening into Wednesday night. Thursday looks quiet and dry with seasonable temps as a surface high pressure center tracks through the state. Warm air advection returns in earnest with the southerly winds on the backside of the departing high. A few storms are possible Friday night, although the focus may stay north of the area into MN. The hottest day of the period will be Saturday as 850mb temps push to near 24C. A southwesterly wind direction is climatologically favorable for temperatures exceeding guidance, so the forecast remains at the upper end of the guidance envelope with highs in the mid 90s. Humidity will also be elevated, but the extent may depend on how much rain is realized in the near term which could promote more crop evapotranspiration. Regardless, the temp/dewpoint combo may be enough to push peak heat indicies near or above advisory criteria of 105. Another shortwave trough dampens the hot ridge by later Sunday or Monday, with showers and thunderstorms and temperature relief possible along an attendant cold front slowly dropping into the state. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 640 PM CDT Tue Jul 14 2020 A couple of rounds of thunderstorms are expected to move across Iowa this evening and overnight. During the thunderstorms, CIGs should remain at MVFR. Visibility could drop down to less than 3 miles in some spots, but hard to pinpoint that for the TAFs. After the thunderstorms, stratiform rain showers will likely trail, leaving behind low stratus clouds. This will likely lead to IFR conditions Wednesday early in the afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Krull
Hazardous weather outlook, Jul 14, 4:45 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 445 PM CDT Tue Jul 14 2020 IAZ004>007-015-016-023-024-033-044-152145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt-Sac-Crawford- 445 PM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a slight risk of severe weather this evening into tonight, especially towards the center of the state. Damaging winds and hail are the main threats. Heavy rainfall is also a threat, which may lead to localized flooding and flash flooding should the heavy rainfall occur over a metro area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected central to southeast Wednesday. At this time there is a marginal risk for severe weather. Non-severe thunderstorms are possible north Friday morning. Hot weather conditions are expected this weekend. Heat index values may be in the 100 to 105 degree range. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Rainfall reports from this evening and tonight are appreciated. IAZ017-025>028-034>039-045>050-057>062-070>075-081>086-092>097- 152145- Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 445 PM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for the area this evening. Please visit weather.gov/desmoines for details. Additionally, heavy rainfall is also a threat, which may lead to localized flooding and flash flooding should the heavy rainfall occur over a metro area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected central to southeast Wednesday. At this time there is a marginal risk for severe weather. Non-severe thunderstorms are possible north Friday morning. Hot weather conditions are expected this weekend. Heat index values may be in the 100 to 105 degree range. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Rainfall reports from this evening and tonight are appreciated.
In the hours before
Local storm report, Jul 14, 8:07 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
807 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL GRIMES 41.69N 93.79W
07/14/2020 E2.00 INCH POLK IA PUBLIC
VIA SOCIAL MEDIA.
&&
BFLocal storm report, Jul 14, 8:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 2 NE WINDSOR HEIGHTS 41.63N 93.69W
07/14/2020 E60 MPH POLK IA PUBLIC
PUBLIC CALLS IN REPORT.
&&
AKLocal storm report, Jul 14, 8:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
810 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 2 NE JOHNSTON 41.69N 93.70W
07/14/2020 POLK IA TRAINED SPOTTER
DAMAGE TO SEVERAL LARGE TREES.
&&
BFLocal storm report, Jul 14, 8:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
823 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HEAVY RAIN 2 SW ANKENY 41.71N 93.62W
07/14/2020 E2.00 INCH POLK IA PUBLIC
ESTIMATED.
&&
AKLocal storm report, Jul 14, 8:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HEAVY RAIN 2 ESE JOHNSTON 41.67N 93.70W
07/14/2020 E2.20 INCH POLK IA AMATEUR RADIO
&&
AKLocal storm report, Jul 14, 8:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG JOHNSTON 41.68N 93.73W
07/14/2020 POLK IA EMERGENCY MNGR
ALL THE CORN NEAR BEAVER DRIVE AND HWY 415
HAS BEEN FLATTENED IN THE SAME DIRECTION.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 44 min |
| Jul 14, 7:22 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Jul 14, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Warren | 50 min |
| Jul 14, 7:56 PM CDT | Flash Flood Warning | DMX | Dallas, Jasper, Polk | 3 hr |
| Jul 14, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion | 24 min |
| Jul 14, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 34 min |
| Jul 14, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 51 min |
| Jul 14, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 40 min |
| Jul 14, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe | 40 min |
| Jul 14, 10:17 PM CDT | Special Weather Statement | DMX | Lucas, Monroe, Wayne | 58 min |
| Jul 14, 11:00 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.